Alert archive / Virginia / Flash Flood Warnings in 2008

Flash Flood Warning 13, NWS Baltimore/Washington

September 6, 2008Albemarle County, Nelson County, City of Charlottesville, Virginia

NWS Baltimore/Washington issued this flash flood warning at Sep 6, 2008, 8:38 AM EDT for Albemarle County, Nelson County, City of Charlottesville, Virginia. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2008, 8:38 AM EDT (12:38 UTC)
Expired
Sep 6, 2008, 2:21 PM EDT
In force
6 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Albemarle County, VA, City of Charlottesville, VA, Nelson County, VA

The radar

The Sterling radar (KLWX), 152 km from the middle of the area, began a volume at 12:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 10:10 AM EDTFLASH FLOODNorth Garden, VAHIGH WATER REPORTED IN TOWN
Sep 6, 1:21 PM EDTFLASH FLOODArrington, VAFLOODING ON CEDAR CREEK ROAD/ROUTE 654.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 92 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 0.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2008-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2008-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
588 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 061238
FFWLWX
VAC003-125-540-061830-
/O.NEW.KLWX.FF.W.0013.080906T1238Z-080906T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
838 AM EDT SAT SEP 6 2008

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALBEMARLE COUNTY IN CENTRAL VIRGINIA
  CITY OF CHARLOTTESVILLE IN CENTRAL VIRGINIA
  NELSON COUNTY IN CENTRAL VIRGINIA

* UNTIL 230 PM EDT

* AT 830 AM EDT...HEAVY RAIN WAS FALLING OVER THE WARNED AREA. OVER
  2 INCHES HAS BEEN REPORTED SO FAR IN SPOTS. ANOTHER 2 TO 4 INCHES
  IS POSSIBLE IN SPOTS THROUGH EARLY AFTERNOON.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE CROZET...FREE UNION...SCHUYLER...SHIPMAN AND WINTERGREEN.
  EXPECT FLOODING OF CREEKS AND ROADS.

LAT...LON 3820 7866 3813 7830 3761 7885 3781 7902

$$
RDH
2 follow-up statements
000 
WGUS71 KLWX 061416
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1016 AM EDT SAT SEP 6 2008

VAC003-125-540-061830-
/O.CON.KLWX.FF.W.0013.000000T0000Z-080906T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NELSON VA-CITY OF CHARLOTTESVILLE VA-ALBEMARLE VA-
1016 AM EDT SAT SEP 6 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM EDT FOR
ALBEMARLE...CITY OF CHARLOTTESVILLE AND NELSON COUNTIES...

AT 1006 AM EDT...HEAVY RAIN WAS CONTINUIG TO FALL OFF AND ON IN THE 
WARNING AREA. SOME FLOODING WAS REPORTED IN THE NORTH GARDEN SECTION 
OF ALBEMARLE COUNTY. 

MORE RAIN IS EXPECTED THROUGH EARLY AFTERNOON...WITH ADDITIONAL 
AMOUNTS OF 2 TO 4 INCHES POSSIBLE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FREE UNION 
AND CROZET.

LAT...LON 3820 7866 3813 7830 3761 7885 3781 7902

$$
RDH
000 
WGUS71 KLWX 061821
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
221 PM EDT SAT SEP 6 2008

VAC003-125-540-061830-
/O.CAN.KLWX.FF.W.0013.000000T0000Z-080906T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NELSON VA-CITY OF CHARLOTTESVILLE VA-ALBEMARLE VA-
221 PM EDT SAT SEP 6 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR ALBEMARLE...CITY OF
CHARLOTTESVILLE AND NELSON COUNTIES...

HEAVY RAIN HAS EXITED THE AREA...AND NO MORE RAIN IS EXPECTED. BE 
ALERT FOR ANY LINGERING AREAS OF HIGH WATER FOR THE NEXT FEW HOURS

LAT...LON 3820 7866 3813 7830 3761 7885 3781 7902

$$
RDH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 4:53 AM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, Sep 6, 4:53 AM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
453 AM EDT SAT SEP 6 2008

.SYNOPSIS...
HANNA WILL MOVE UP THE MID ATLANTIC COAST TODAY...BRINGING HEAVY
RAINS AND GUSTY WINDS. THE REMNANTS OF HANNA WILL RAPIDLY ACCELERATE
OFF THE COAST OVERNIGHT. HIGH PRESSURE WILL BUILD OVER THE MID
ATLANTIC FOR SUNDAY AND MONDAY. THE NEXT FRONTAL BOUNDARY WILL MOVE
SOUTH OVER THE AREA TOWARDS THE MIDDLE OF NEXT WEEK.
&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CNTR OF HANNA JUST MADE LANDFALL N OF MYR. INIT RAIN BAND MVD THRU
CWFA LAST EVNG...PROVIDING UP TO A QTR INCH ON AVG. ISOL RADAR
INDICATED HLF INCH AMTS INVOF HVYR ELEMENTS. NXT RND ENTERING CWFA
BTWN NELSON-KING GEO CNTIES...BUT ITS PIVOTING HAS PREVENTED MUCH
NWD PROGRESS. THIS SWATH FED BY RICH TRPCL MSTR AS WELL AS TRAJ OFF
ATLC. PWAT FM 06Z IAD RAOB ONLY 1.37 IN...BUT 1.88 FM 06Z RNK SNDG.

MOST OF THE IMPACTS FM HANNA TO BE FELT IN NXT 12 HRS. LTST TRACK
FCST A LTL TO THE LEFT. OVRALL...WND THREATS GOOD WHERE GOING FCST
HAS THEM. WL LV WND ADVY AS IS. SPC DY1 SLGT RISK SVR BISECTING
ANZ534...BUT ONE SHUDNT BE TOO CAPTIVATED BY A LINE. FCST SNDGS
SATD...SO NOT MUCH CHC FOR TSRA. WL GO W/ ISOL WORDING FOR FCST.

BIGGEST IMPACT APPEARS TO RAFL...W/ PWAT FCST TO RISE TO BTWN 2-3
IN. STRIPE OF 4-6 INCHES STILL APPEARS VRY REASONABLE...W/ LCLLY
HIER AMTS XPCTD. E/NELY FETCH AND FCST TRACK WL KEEP MDT-HVY RAIN
BLURDG E. FFA LOOKS SOLID. AM NOT SO CONFIDENT ON THE SHEN VLY ATTM.
HWVR...RECENT RADAR TRENDS AND FCST TRACK...W/ LEAVE THEM IN WATCH
ATTM...AND ALLOW DAYSHIFT TO REASSESS.

SEE HLS/NPW AND PRODUCTS FM TPC FOR DETAILS ON ALL OF THE ABV. FCST
PRODUCTS WL BE DELAYED TO INCORPORATE LTST INFO FM TPC.

FOR THE FCST PKG...RELATIVELY FEW CHGS WERE MADE. OBVIOUSLY...POPS
WL STAY AT 100 PCT FOR MOST OF THE AREA...BUT PROVIDED A LTL MORE
DEFINITION ON END TIME. STUCK W/ COOLER MAV AS THERE SHUDNT BE MUCH
OF AN OPPORTUNITY FOR DIURNAL WARMING.
&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
PCPN SHUD MAKE A QUICK EXIT DURING ELY EVNG HRS. ALLWD FOR A CPL HRS
OF LIKELY POPS IN THE I-95 CRRDR...OTRW MOST OF THE NGT WL BE DRY...
AND SKIES WL PRTLY CLR. DID NOT GO QUITE AS BULLISH AS GRIDDED
MOS... BUT ENUF FOR PTCLDY SKIES OVNGT. TOOK MIN-T DWN A CPL FM
PRVS FCST BASED ON A MOS COMPOSITE.
&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
HIGH PRESSURE WILL BEGIN TO BUILD OVER THE MID ATLANTIC REGION ON
SUNDAY AND CONTINUE THROUGH MONDAY. THE HIGH CENTER WILL MOVE
OFFSHORE LATE MONDAY NIGHT IN ADVANCE OF A COLD FRONT EXPECTED FOR
TUESDAY. THE FRONTAL BOUNDARY WILL SLOWLY MOVE THROUGH ON
TUESDAY...BRINGING THE NEXT CHANCE OF PRECIPITATION TO THE AREA. THE
FRONT LOOKS TO STALL JUST SOUTH OF THE CWFA FOR THE REMAINDER OF THE
WEEK AS IT GETS SANDWICHED BY HIGH PRESSURE OVER NEW ENGLAND AND
IKE TO THE SOUTH.

NO CHANGES TO THE FORECAST ARE PLANNED PAST SUNDAY.
&&

.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
POOR FLYING CONDS TDA...W/ IFR CONDS PREVAILING...BOTH FOR CIGS AND
VSBYS. CIGS HV RECENTLY RISEN DCA/IAD/BWI...BUT DONT FEEL THAT WL BE
LONG LIVED W/ RAIN SET TO MV BACK IN. IN ADDITION...WNDS WL BE A
FACTOR...W/ GUSTS ABV 30 KT. HIER GUSTS /40 KT/ XPCTD DCA/BWI...
NEARER THE COAST. SIMILARLY...HV LMTD GUSTS MRB/CHO DUE TO
DISTANCE FM STORM TRACK. NARROWED DOWN WINDOW OF HVYIEST RAIN TO
MIDDAY HRS...WHICH WL BE ACCMPNYD BY HIEST WNDS.

XPCTG IMPVMT TO MVFR LT TAFTN...AND VFR BTWN 23-03Z.

NO CIG/VSBY RESTRICTIONS ARE ANTICIPATED FOR SUNDAY OR MONDAY. NW
WINDS ARE EXPECTED ON THE BACKSIDE OF HANNA ON SUNDAY...BUT THEY
SWITCH AROUND TO THE SOUTH ON MONDAY AHEAD OF THE APPROACHING
FRONTAL BOUNDARY.

A FRONTAL BOUNDARY WILL DROP SOUTH OVER THE AREA ON
TUESDAY...BRINGING THE NEXT CHANCE OF PRECIPITATION AND SUB VFR
CIGS/VSBYS.
&&

.MARINE...
TROPICAL STORM CONDITIONS EXPECTED TDA. ALL MARINERS SHOULD REMAIN
IN PORT DUE TO STRONG WINDS AND POTENTIAL FOR WATERSPOUTS OVER THE
MID BAY.

CONDS WL IMPV TNGT AS HANNA EXITS TO THE NE.

HIGH PRESSURE WILL BUILD OVER THE WATERS FOR SUNDAY AND MONDAY. NW
WINDS BEHIND HANNA ARE EXPECTED FOR SUNDAY...BUT THEY WILL SWITCH
AROUND TO THE S AHEAD OF THE FRONTAL BOUNDARY ON TUESDAY. SOME
CHANNELING UP THE BAY IS POSSIBLE MONDAY NIGHT AHEAD OF THE
FRONT...BUT WINDSPEEDS SHOULD REMAIN BELOW ANY SCA CRITERIA.
&&

.HYDROLOGY...
AS DISCUSSED IN NEAR TERM SECTION...STRIPE OF 4-6 INCHES STILL
APPEARS VRY REASONABLE...W/ LCLLY HIER AMTS XPCTD. E/NELY FETCH
AND FCST TRACK WL KEEP MDT-HVY RAIN BLURDG E. FFA THERE LOOKS
SOLID. AM NOT SO CONFIDENT ON THE SHEN VLY ATTM. THE FLOODING
POTENTIAL IS MORE COUNTY BASED DUE TO HVY RAFL/RAFL RATES. SMALL
STREAMS MAY REACH BANKFUL...SPCLY IN WATCH AREA. ATTM...NO RIVER
FCST PT APPEARS TO REACH FLOOD STAGE.
&&

.TIDES/COASTAL FLOODING...
WATER LVLS ONLY A FEW INCHES ABV NRML PREDICTED LVLS ATTM. FCST
STORM SURGE SHUD BE 1 TO 3 FT TDA. ONLY TIDE CYCLE TO KEEP EYE ON
WL BE DAYTIME CYCLE TDA.
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...TROPICAL STORM WARNING FOR DCZ001.
     FLASH FLOOD WATCH THROUGH THIS EVENING FOR DCZ001.
MD...TROPICAL STORM WARNING FOR MDZ007-011-013-014-016>018.
     FLASH FLOOD WATCH THROUGH THIS EVENING FOR MDZ003>007-009>011-
     013-014-016>018.
     WIND ADVISORY FROM 8 AM THIS MORNING TO 11 PM EDT THIS EVENING
     FOR MDZ004>006-009-010.
VA...TROPICAL STORM WARNING FOR VAZ052>055-057.
     FLASH FLOOD WATCH THROUGH THIS EVENING FOR VAZ025>031-036>042-
     050>057.
     WIND ADVISORY FROM 8 AM THIS MORNING TO 11 PM EDT THIS EVENING
     FOR VAZ036>042-050-051-056.
WV...FLASH FLOOD WATCH THROUGH THIS EVENING FOR WVZ052-053.
MARINE...TROPICAL STORM WARNING FOR ANZ530>537.
&&

SYNOPSIS...LISTEMAA
NEAR TERM...HTS
SHORT TERM...HTS
LONG TERM...LISTEMAA
AVIATION...HTS/LISTEMAA
MARINE...HTS/LISTEMAA
HYDROLOGY...HTS
TIDES/COASTAL FLOODING...HTS
Hazardous weather outlook, Sep 6, 6:07 AM EDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
607 AM EDT SAT SEP 6 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
071000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
607 AM EDT SAT SEP 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A TROPICAL STORM WARNING IS IN EFFECT FOR THE WASHINGTON AND
BALTIMORE METRO AREA...NORTHERN VIRGINIA AND LOWER SOUTHERN
MARYLAND. PLEASE REFER TO THE LATEST HURRICANE LOCAL STATEMENT FOR
MORE DETAILS.

A FLASH FLOOD WATCH IS ALSO IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL REQUIRED LATER TODAY.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-071000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
607 AM EDT SAT SEP 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR AREAS EAST OF THE BLUE RIDGE
MOUNTAINS FOR WIND GUSTS TO 45 MPH.

A FLASH FLOOD WATCH IS ALSO IN EFFECT EAST OF THE INTERSTATE 81
CORRIDOR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED LATER TODAY.

In the hours before

Local storm report, Sep 6, 8:34 AM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
834 AM EDT SAT SEP 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     TROPICAL STORM   2 SW FABER              37.81N 78.76W
09/06/2008                   NELSON             VA   TRAINED SPOTTER

            1 TREE DOWN OVER LAUREL RD.

&&

CSTRONG

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 11:20 AM EDTFlash Flood WarningLWXArlington, Fairfax, Orange, Prince William, Spotsylvania, Stafford and 2 more6 hr
Sep 6, 11:53 AM EDTFlash Flood WarningLWXCulpeper3 hr
Sep 6, 12:20 PM EDTFlash Flood WarningLWXLoudoun6 hr
Sep 6, 12:38 PM EDTFlash Flood WarningLWXMadison4 hr
Sep 6, 5:13 PM EDTAreal Flood WarningLWXArlington, Fairfax, Prince William, Stafford, City of Alexandria, City of Fairfax and 3 more4 hr
Sep 6, 6:10 PM EDTAreal Flood WarningLWXLoudoun3 hr

Nearby

Flash Flood Warnings in Virginia, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.